Alert archive / Arkansas / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 113, NWS Shreveport, LA

March 18, 2008Howard County, Sevier County, Arkansas

NWS Shreveport, LA issued this severe thunderstorm warning at Mar 18, 2008, 6:18 PM CDT for Howard County, Sevier County, Arkansas. It was in force for 42 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 18, 2008, 6:18 PM CDT (23:18 UTC)
Expired
Mar 18, 2008, 7:00 PM CDT
In force
42 min
Issued by
NWS Shreveport, LA
Area
Storm-based polygon

Counties Howard County, AR, Sevier County, AR

The radar

The Western Arkansas radar (KSRX), 126 km from the middle of the area, began a volume at 23:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 18, 6:37 PM CDTTSTM WND DMGLockesburg, ARTREES AND POWERLINES DOWN IN LOCKESBURG. REPORTS STILL COMING IN FROM OTHER AREAS IN THE COUNTY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 19 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 18, 5:19 PM CDTTornado WatchSPC11 hr

The nearest sounding before it

Shreveport, LA (KSHV), launched 12:00Z, 11.3 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2008-03-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 682 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 2008-03-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 356 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
682 J/kg
Mixed-layer CIN
-38 J/kg
Mixed-layer LCL
741 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
356 m²/s²
0-3 km storm-relative helicity
487 m²/s²
Significant tornado parameter
1.7
Supercell composite
6.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KSHV 182319
SVRSHV
ARC061-133-190000-
/O.NEW.KSHV.SV.W.0113.080318T2318Z-080319T0000Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
618 PM CDT TUE MAR 18 2008

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN HOWARD COUNTY IN SOUTHWEST ARKANSAS...
  THIS INCLUDES THE CITY OF DIERKS...
  SEVIER COUNTY IN SOUTHWEST ARKANSAS...
  THIS INCLUDES THE CITIES OF...HORATIO...DE QUEEN...

* UNTIL 700 PM CDT

* AT 618 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR DE QUEEN...AND MOVING
  NORTHEAST AT 55 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  LOCKESBURG

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 PM CDT TUESDAY EVENING
FOR SOUTH CENTRAL ARKANSAS AND NORTHWESTERN LOUISIANA AND
NORTHEASTERN TEXAS. A TORNADO WATCH ALSO REMAINS IN EFFECT UNTIL 200
AM CDT WEDNESDAY MORNING FOR SOUTHWEST ARKANSAS AND SOUTHEAST
OKLAHOMA AND NORTHEAST TEXAS.

LAT...LON 3435 9390 3421 9390 3420 9382 3418 9379
      3410 9379 3388 9433 3400 9447 3439 9404
      3437 9393
TIME...MOT...LOC 2318Z 227DEG 55KT 3402 9430

$$

VII
1 follow-up statement
000 
WWUS54 KSHV 182348
SVSSHV

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
646 PM CDT TUE MAR 18 2008

ARC061-133-190000-
/O.CON.KSHV.SV.W.0113.000000T0000Z-080319T0000Z/
SEVIER AR-HOWARD AR-
646 PM CDT TUE MAR 18 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR NORTHERN HOWARD COUNTY...
...THE SEVERE THUNDERSTORM HAS MOVED OUT OF SEVIER COUNTY...

AT 642 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR DIERKS...
MOVING NORTHEAST AT 60 MPH.

TREES WERE REPORTED BLOWN DOWN IN SEVIER COUNTY. 
THIS IS A DANGEROUS STORM...SEEK
SAFE SHELTER AND STAY AWAY FROM WINDOWS

A TORNADO WATCH REMAINS IN EFFECT UNTIL 200 AM CDT WEDNESDAY MORNING
FOR SOUTHWEST ARKANSAS AND SOUTHEAST OKLAHOMA AND NORTHEAST TEXAS. A
TORNADO WATCH ALSO REMAINS IN EFFECT UNTIL 200 AM CDT WEDNESDAY
MORNING FOR SOUTH CENTRAL ARKANSAS AND NORTHWESTERN LOUISIANA AND
NORTHEASTERN TEXAS.

LAT...LON 3435 9390 3421 9390 3420 9382 3418 9379
      3410 9379 3388 9433 3400 9447 3439 9404
      3437 9393
TIME...MOT...LOC 2346Z 227DEG 55KT 3431 9392

$$

VII

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 18, 5:35 PM CDT, 43 minutes earlier.

Area forecast discussion, Mar 18, 5:35 PM CDT, 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
535 PM CDT TUE MAR 18 2008

.DISCUSSION...
HAVE UPDATED ZONES FOR NEW TORNADO WATCH...132...WHICH REPLACES
TORNADO WATCH 130. TORNADO WATCH 132 IN EFFECT UNTIL 2 AM CDT.
NO OTHER CHANGES AT THIS TIME. REPLACEMENT WATCH FOR 131 WILL
REQUIRE ANOTHER UPDATE...AROUND 630 PM.

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  52  64  40  72 / 100  20   0   0
MLU  56  64  40  69 / 100  30   0   0
DEQ  49  63  36  71 / 100  30   0   0
TXK  50  63  40  71 / 100  30   0   0
ELD  53  63  36  70 / 100  30   0   0
TYR  49  65  42  73 / 100  20   0   0
GGG  49  64  40  73 / 100  20   0   0
LFK  52  67  40  73 / 100  20   0   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...FLASH FLOOD WATCH UNTIL 6 AM WEDNESDAY FOR THE FOLLOWING ZONES:
     COLUMBIA...HEMPSTEAD...HOWARD...LAFAYETTE...LITTLE
     RIVER...MILLER...NEVADA...SEVIER...AND UNION AR.

     WIND ADVISORY UNTIL 7 PM TUESDAY FOR THE FOLLOWING ZONES:
     COLUMBIA...LAFAYETTE...AND UNION AR.

     LAKE WIND ADVISORY UNTIL 6 AM WEDNESDAY FOR THE FOLLOWING ZONES:
     COLUMBIA...LAFAYETTE...AND UNION AR.

     LAKE WIND ADVISORY UNTIL 6 AM WEDNESDAY FOR THE FOLLOWING ZONES:
     HEMPSTEAD...HOWARD...LITTLE RIVER...MILLER...NEVADA...AND
     SEVIER.

LA...FLASH FLOOD WATCH UNTIL 6 AM WEDNESDAY FOR THE FOLLOWING ZONES:
     BOSSIER...CADDO...CLAIBORNE...UNION LA...AND WEBSTER.

     LAKE WIND ADVISORY UNTIL 6 AM WEDNESDAY FOR THE FOLLOWING ZONES:
     BIENVILLE...BOSSIER...CADDO...CALDWELL...CLAIBORNE...DE
     SOTO...GRANT...JACKSON...LA
     SALLE...LINCOLN...NATCHITOCHES...OUACHITA...RED
     RIVER...SABINE LA...UNION LA...WEBSTER...AND WINN.

     WIND ADVISORY UNTIL 7 PM TUESDAY FOR THE FOLLOWING ZONES:
     BIENVILLE...BOSSIER...CADDO...CALDWELL...CLAIBORNE...DE
     SOTO...GRANT...JACKSON...LA
     SALLE...LINCOLN...NATCHITOCHES...OUACHITA...RED
     RIVER...SABINE LA...UNION LA...WEBSTER...AND WINN.

OK...FLASH FLOOD WATCH UNTIL 6 AM WEDNESDAY FOR THE FOLLOWING ZONES:
     AND MCCURTAIN.

     LAKE WIND ADVISORY UNTIL 6 AM WEDNESDAY FOR THE FOLLOWING ZONES:
     AND MCCURTAIN.

TX...FLASH FLOOD WATCH UNTIL 6 AM WEDNESDAY FOR THE FOLLOWING ZONES:
     ANGELINA...BOWIE...CAMP...CASS...CHEROKEE...FRANKLIN...GREGG...HARRISON...MARION...MORRIS...NACOGDOCHES...PANOLA...RED
     RIVER...RUSK...SHELBY...SMITH...TITUS...UPSHUR...AND WOOD.

     LAKE WIND ADVISORY UNTIL 6 AM WEDNESDAY FOR THE FOLLOWING ZONES:
     ANGELINA...BOWIE...CAMP...CASS...CHEROKEE...FRANKLIN...GREGG...HARRISON...MARION...MORRIS...NACOGDOCHES...PANOLA...RED
     RIVER...RUSK...SMITH...TITUS...UPSHUR...AND WOOD.

     LAKE WIND ADVISORY UNTIL 6 AM WEDNESDAY FOR THE FOLLOWING ZONES:
     SABINE TX...SAN AUGUSTINE...AND SHELBY.

     WIND ADVISORY UNTIL 7 PM TUESDAY FOR THE FOLLOWING ZONES: SABINE
     TX...SAN AUGUSTINE...AND SHELBY.

&&

14/06
Hazardous weather outlook, Mar 18, 12:03 PM CDT, 6 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1203 PM CDT TUE MAR 18 2008

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-191100-
ANGELINA-BIENVILLE-BOSSIER-BOWIE-CADDO-CALDWELL-CAMP-CASS-CHEROKEE-
CLAIBORNE-COLUMBIA-DE SOTO-FRANKLIN-GRANT-GREGG-HARRISON-HEMPSTEAD-
HOWARD-JACKSON-LA SALLE-LAFAYETTE-LINCOLN-LITTLE RIVER-MARION-
MCCURTAIN-MILLER-MORRIS-NACOGDOCHES-NATCHITOCHES-NEVADA-OUACHITA-
PANOLA-RED RIVER LA-RED RIVER TX-RUSK-SABINE LA-SABINE TX-
SAN AUGUSTINE-SEVIER-SHELBY-SMITH-TITUS-UNION AR-UNION LA-UPSHUR-
WEBSTER-WINN-WOOD-
1203 PM CDT TUE MAR 18 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND
NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

STRONG TO SEVERE THUNDERSTORMS WILL REMAIN POSSIBLE THROUGH THIS
AFTERNOON...EVENING AND PORTIONS OF THE OVERNIGHT HOURS OVER THE
FOUR STATE AREA.  THUNDERSTORMS THAT DO DEVELOP AND REACH
OR EXCEED SEVERE LIMITS...WILL PRODUCE FREQUENT LIGHTNING AND VERY
GUSTY WINDS.  SOME OF THE THUNDERSTORM CLUSTERS MAY PRODUCE
DAMAGING STRAIGHT LINE WINDS...AND THEN OTHER ISOLATED SUPER
CELL THUNDERSTORMS MAY BECOME TORNADIC. IN ADDITION...FLASH
FLOODING WILL BE POSSIBLE...MAINLY ALONG AND NORTH OF A LUFKIN...
TEXAS TO FARMERVILLE...LOUISIANA LINE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER...HAM RADIO OPERATOR...AND EMERGENCY MANAGEMENT
PERSONNEL ACTIVATION WILL BE NEEDED TODAY AND TONIGHT.

24

In the hours before

Local storm report, Mar 18, 2:44 PM CDT, 3 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
244 PM CDT TUE MAR 18 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0140 PM     NON-TSTM WND DMG BOSSIER CITY            32.52N 93.66W
03/18/2008                   BOSSIER            LA   UTILITY COMPANY

            NUMEROUS DOWNED TREES HAVE CAUSED 3700 CUSTOMERS TO LOSE
            POWER IN SHREVEPORT/BOSSIER CITY AND SURROUDING AREAS IN
            CADDO AND BOSSIER PARISHES

&&

12
Local storm report, Mar 18, 3:12 PM CDT, 3 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
312 PM CDT TUE MAR 18 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     NON-TSTM WND DMG WEST MONROE             32.51N 92.15W
03/18/2008                   OUACHITA           LA   BROADCAST MEDIA

            LARGE SHED DESTROYED. PART OF THE SHED LANDED ON A TRUCK.
            WINDS GUSTING 40-50MPH

&&

04
Local storm report, Mar 18, 3:38 PM CDT, 2 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
338 PM CDT TUE MAR 18 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     FLASH FLOOD      VALLIANT                34.00N 95.09W
03/18/2008                   MCCURTAIN          OK   EMERGENCY MNGR

            WATER ABOUT 1 FOOT DEEP ON HWY 70. WATER GETTING INTO
            SOME BUSINESSES AND HOMES IN VALLIANT.

&&

04
Local storm report, Mar 18, 4:11 PM CDT, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
411 PM CDT TUE MAR 18 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0411 PM     FLASH FLOOD      VALLIANT                34.00N 95.09W
03/18/2008                   MCCURTAIN          OK   LAW ENFORCEMENT

            HWY 70 BEING SHUT DOWN DUE TO HIGH WATER. WATER IN HOMES
            IN VALLIANT AND VICINITY.

&&

04
Local storm report, Mar 18, 5:12 PM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
512 PM CDT TUE MAR 18 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0443 PM     NON-TSTM WND DMG MONROE                  32.51N 92.08W
03/18/2008                   OUACHITA           LA   BROADCAST MEDIA

            ESTIMATED 15000 WITHOUT POWER ACROSS NORTHEAST LOUISIANA.
            5600 IN OUACHITA PARISH. REPORTS OF NUMEROUS TREES DOWN
            ON POWERLINES ACROSS THE REGION.

&&

04
Local storm report, Mar 18, 5:59 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
559 PM CDT TUE MAR 18 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     FLASH FLOOD      1 WNW RINGOLD           34.22N 95.14W
03/18/2008                   MCCURTAIN          OK   PUBLIC

            WATER OVER PINE CREEK ROAD.

&&

04

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 18, 9:09 AM CDTRiver Flood WarningSHVLittle River5 days
Mar 18, 9:11 AM CDTRiver Flood WarningSHVLittle River, Sevier4 days
Mar 18, 12:39 PM CDTWind AdvisorySHVColumbia, Lafayette, Union6 hr

Nearby

Severe Thunderstorm Warnings in Arkansas, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.